(NaturalNews) The cluster of still-unexplained symptoms known as Gulf War syndrome may have been caused by exposure to a family of chemicals known as acetylcholinesterase inhibitors, according to a review of medical literature conducted by researchers from the University of California at San Diego and published in the Proceedings of the National Academy of Sciences.
An estimated 200,000 Gulf War veterans are believed to suffer from the syndrome, which is characterized by fatigue, muscle and joint pain, and mood disorders. A number of explanations for the disease have been suggested, including exposure to depleted uranium or to toxic chemicals from oil-well fires. While the current review of 70 studies found little evidence for these suggested causes, it found strong support for the theory that the disease is caused by exposure to other specific toxic substances.
Acetylcholinesterase inhibitors and related chemicals were found in nerve-gas pills given to soldiers, pesticides used near military facilities and a nerve gas to which some soldiers were accidentally exposed while destroying an Iraqi munitions depot. In high doses, the chemicals cause uncontrolled signaling between the body's cells, leading to secretions in the airways, paralysis and seizures.
Of the 21 epidemiological studies examining Gulf War syndrome, 18 of them found a connection between the condition and exposure to at least one acetylcholinesterase inhibitor. A number of studies also found that veterans suffering from Gulf War syndrome were more likely to have an enzyme problem that hampered their body's ability to cleanse itself of acetylcholinesterase inhibitors.
The review also found that the same enzyme condition, as well as symptoms similar to Gulf War syndrome, was found in farm workers who had been exposed to pesticides and nerve-gas survivors in Japan.
Study author Beatrice Golomb said that her research "thoroughly, conclusively shows that this class of chemicals actually is a cause of illness in Gulf War veterans."